Kansas, 2017

Hail and Damaging Winds in Kansas, March 26, 2017

March 26, 2017 · NWS ICT · 11 events in 2 counties and zones

An upper-deck low that was centered over Southwest Kansas that afternoon moved east across South-Central Kansas that evening. Damaging winds that reached around 65 mph were the greatest threat although there were many reports of hail, nearly all of them 1 inch or less.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An upper-deck low that was centered over Southwest Kansas that afternoon moved east across South-Central Kansas that evening. Damaging winds that reached around 65 mph were the greatest threat although there were many reports of hail, nearly all of them 1 inch or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 26, 5:22 PM CST, 13 minutes earlier.

Area forecast discussion, Mar 26, 5:22 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
622 PM CDT Sun Mar 26 2017

.SHORT TERM...(This evening through Thursday)
Issued at 242 PM CDT Sun Mar 26 2017

Upper low was pinwheeling over southwest Kansas at mid-afternoon
and will continue steadily eastward across Kansas tonight. While
the rowdiest convection will stay south over Oklahoma thru this
evening, the latest RAP/NAM continue to show elevated moisture
transport resulting in MLCAPE values in the 750-1100 j/kg range
developing along the Oklahoma border counties from south central
into southeast Kansas. The accompanying lift and cloud bearing
shear of 40-50kts should support strong to severe convection per
the going forecast with large hail the primary threat. Scattered
to numerous showers and embedded thunder is also expected further
north into central Kansas early this evening, before waning after
midnight. Showers will linger longest across southeast Kansas into
early Monday morning before exiting by midday or early afternoon.
The mid-week periods still look very wet and occasionally stormy,
as the next upper trof/closed low which develops over the
southwest CONUS thru early this week migrates slowly east across
the central/southern Plains Tuesday night through Thursday. While
a few strong storms will be possible on Wednesday, it looks like
some healthy and widespread QPF with heavy rainfall potential
will become the main concern for some flooding.

Darmofal

.LONG TERM...(Thursday night through Sunday)
Issued at 242 PM CDT Sun Mar 26 2017

Yet another upper trof/closed low look to develop over
the southwest CONUS late in the week which could eventually affect
Kansas next weekend.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 622 PM CDT Sun Mar 26 2017

Strong to severe convection will affect southern Kansas through
the evening ahead of a vigorous upper low moving across the area.
Otherwise, the main aviation concern will be the IFR/LIFR cigs
and occasional reduced vsbys in rain tonight. Improving conditions
are expected by midday Monday.

KED

&&

.FIRE WEATHER...
Issued at 242 PM CDT Sun Mar 26 2017

Periodic significant rainfall events are expected this week.
Grassland fire danger is expected to remain low to moderate.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    46  63  45  66 /  80  10   0  40
Hutchinson      43  63  43  64 /  80  10   0  50
Newton          44  61  43  64 /  80  10   0  30
ElDorado        46  62  44  67 /  90  20   0  20
Winfield-KWLD   48  64  45  68 /  80  10   0  30
Russell         39  64  41  61 /  60   0   0  70
Great Bend      40  64  42  61 /  60   0   0  70
Salina          43  63  42  64 /  80  10   0  40
McPherson       43  62  42  63 /  80  10   0  40
Coffeyville     51  63  43  70 /  80  30   0  10
Chanute         49  61  43  68 /  90  40   0   0
Iola            49  61  43  67 /  90  50   0   0
Parsons-KPPF    50  62  43  69 /  80  40   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...KED
FIRE WEATHER...KED
Hazardous weather outlook, Mar 26, 2:38 PM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
338 PM CDT Sun Mar 26 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
338 PM CDT Sun Mar 26 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms are expected this evening across
south central and southeast Kansas. Nickel to half dollar size hail
will be the main threat. Locally damaging winds to 60 mph and a
brief tornado will be possible close to the Oklahoma border.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periods of thunderstorms and heavy rainfall can be expected
from late Tuesday through Thursday. Strong storms and minor
flooding will be possible by mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through the evening across south
central Kansas and parts of southeast Kansas, especially closer
to the Oklahoma border.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Mar 26, 3:12 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
412 PM CDT SUN MAR 26 2017

KSZ093-262145-
Cowley KS-
412 PM CDT SUN MAR 26 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Cowley County in south central Kansas...

* Until 445 PM CDT

* At 411 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Udall...moving northeast at 60
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Udall, Rock and Winfield City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3727 9712 3733 9714 3747 9712 3747 9686
      3740 9674
TIME...MOT...LOC 2112Z 204DEG 50KT 3737 9704

LAWSON
Local storm report, Mar 26, 3:17 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
417 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             EAST WICHITA            37.68N 97.26W
03/26/2017  E0.25 INCH       SEDGWICK           KS   PUBLIC

            COLLEGE HILL AREA.

&&

CWH
Local storm report, Mar 26, 3:21 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             WNW GENESEO             38.52N 98.16W
03/26/2017  E0.25 INCH       RICE               KS   TRAINED SPOTTER

&&

CWH
Local storm report, Mar 26, 3:22 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
422 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             DERBY                   37.55N 97.26W
03/26/2017  E0.25 INCH       SEDGWICK           KS   PUBLIC

            COURTESY KFDI

&&

CWH
Special weather statement, Mar 26, 4:39 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
539 PM CDT SUN MAR 26 2017

KSZ091-262315-
Harper KS-
539 PM CDT SUN MAR 26 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Harper County in south central Kansas...

* Until 615 PM CDT

* At 537 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Attica...moving northeast at 45
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Attica and Crystal Springs.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3738 9835 3738 9806 3721 9807 3710 9835
TIME...MOT...LOC 2239Z 223DEG 37KT 3723 9831

LAWSON
Special weather statement, Mar 26, 5:11 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
611 PM CDT SUN MAR 26 2017

KSZ082-091-262345-
Harper KS-Kingman KS-
611 PM CDT SUN MAR 26 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harper County in south central Kansas...
  Southeastern Kingman County in south central Kansas...

* Until 645 PM CDT

* At 610 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 9 miles
  northwest of Harper to 8 miles south of Attica...and moving
  northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Anthony, Harper, Attica, Norwich, Spivey, Danville, Freeport,
  Corwin, Rago, Runnymede and Crystal Springs.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3728 9835 3745 9821 3753 9784 3713 9780
      3700 9832 3700 9835
TIME...MOT...LOC 2311Z 222DEG 29KT 3736 9817 3713 9819

LAWSON

The radar

The Vance AFB radar (KVNX), 40 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harper

When
March 26, 5:35 PM CST to 5:38 PM CST
Where
Harper County, 3.83 mi SSW of Anthony
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.100, -98.060

No damage was reported.

Hail, Harper

When
March 26, 6:09 PM CST to 6:10 PM CST
Where
Harper County, Anthony
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.150, -98.030

Hail, Harper

When
March 26, 6:17 PM CST to 6:18 PM CST
Where
Harper County, 6.67 mi ENE of Waldron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.040, -98.070

Hail, Harper

When
March 26, 6:55 PM CST to 6:58 PM CST
Where
Harper County, 2.98 mi SSE of Bluff City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.040, -97.850

Although most of the hail were dime-sized, there were a few that were quarter-sized. The duration was sufficient to result in accumulations.

Hail, Cowley

When
March 26, 7:34 PM CST to 7:35 PM CST
Where
Cowley County, 3.91 mi W of Winfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.240, -97.050

Thunderstorm Wind, Cowley

When
March 26, 7:45 PM CST to 7:48 PM CST
Where
Cowley County, 2.76 mi N of Dexter
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.220, -96.720

The emergency manager reported that approximately 10 power poles were snapped along Kansas Highway 15. The time of the event was based on other reports.

Thunderstorm Wind, Cowley

When
March 26, 7:45 PM CST to 7:47 PM CST
Where
Cowley County, 1.49 mi NNE of Winfield
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.270, -96.970

A tree was uprooted in town on Millington Avenue between 4th and 5th Streets.

Thunderstorm Wind, Cowley

When
March 26, 7:50 PM CST to 7:52 PM CST
Where
Cowley County, 1.49 mi NNE of Winfield
Measured
56 kt (64 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
37.270, -96.970

A sign was damaged at a strip mall on the east side of Winfield.

Hail, Cowley

When
March 26, 7:59 PM CST to 8:00 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.070, -97.040

Hail, Cowley

When
March 26, 8:18 PM CST to 8:19 PM CST
Where
Cowley County, 0.69 mi S of Atlanta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.420, -96.770

Thunderstorm Wind, Cowley

When
March 26, 8:20 PM CST to 8:22 PM CST
Where
Cowley County, Cambridge
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.320, -96.670

Tree and power pole damage occurred in Cambridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687562, 687533, 687534, 687539, 687540, 687554, 687555, 687557, 687541, 687542, 687560.